Flood, Gallatin
- When
- May 21, 5:00 AM MST to May 23, 5:00 AM MST
- Where
- Gallatin County, Logan
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.883, -111.433
Warm temperatures and melting snowpack caused a rise in the Gallatin River near Logan. Water levels in the river approached flood stage but did not exceed it.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Warm temperatures and melting snowpack caused a rise in the Gallatin River near Logan. Water levels in the river approached flood stage but did not exceed it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 21, 4:30 AM MST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 530 AM MDT SUN MAY 21 2006 UPDATE FOR AVIATION .DISCUSSION... TODAY THROUGH TUESDAY...UNSETTLED WEATHER PATTERN TO CONTINUE INTO EARLY THIS WEEK WITH EMBEDDED WEATHER DISTURBANCES IN A SW TO S FLOW ALOFT. ONE WEATHER DISTURBANCE IS FORECAST TO MOVE THROUGH SW AND CNTRL MT THIS AFTERNOON/EVENING. HARD TO SEE ON SATELLITE IMAGERY HOW WELL MODELS ARE DEPICTING THIS FEATURE WHICH IS SOMEWHERE OVER NV. SPC HAS CENTRAL MT UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN TODAY BUT LIFT DOES NOT SEEM QUITE AS FAVORABLE AS ON SATURDAY. STILL WILL GO AHEAD AND MENTION THE THREAT OF STRONGER THUNDERSTORMS. MONDAY WILL SEE AN EVEN MORE UNSTABLE AIRMASS AHEAD OF AN UPPER TROUGH OVER THE SW U.S. EXPECT A FEW RECORD HIGH TEMPERATURES TO FALL. THERE IS SOME QUESTION ABOUT A TRIGGER FOR THE THUNDERSTORMS IN THE LATE AFTERNOON ON MONDAY AS THE UPPER TROUGH WILL NOT MOVE THROUGH THE FORECAST AREA UNTIL LATE MONDAY NIGHT AND TUESDAY. MODELS DIFFER IN THE DETAILS OF THIS FEATURE. FEEL CONFIDENT MOST PLACES WILL SEE RAIN BUT DUE TO UNCERTAINTY HAVE KEPT POPS MOSTLY IN THE CHANCE CATEGORY. BLANK TUESDAY NIGHT THROUGH SUNDAY...PREFER THE MORE CONSISTENT AND AMPLIFIED ECMWF FOR THIS PERIOD AS THE GFS HAS STRAYED FROM CONTINUITY. THE FORECAST AREA WILL REMAIN IN A GENERAL SOUTHWEST FLOW ALOFT AS AN UPPER LEVEL LOW SLOWLY APPROACHES FROM THE WEST. LOW CHANCE POPS WERE MAINTAINED ACROSS THE PLAINS AND VALLEYS THROUGH MIDWEEK...WITH CHANCE POPS OVER THE WESTERN MOUNTAINS. POPS WERE THEN RAISED INTO THE CHANCE CATEGORY OVER ALL AREAS NEXT WEEKEND AS THE MAIN UPPER LEVEL FEATURE APPROACHES. TEMPERATURES WILL SLOWLY COOL THROUGH THE PERIOD. SCHAUMANN && .AVIATION... UPDATED 0447Z. VFR CONDITION WILL PREVAIL THROUGH THE PERIOD...EXCEPT FOR MVFR AROUND THUNDERSTORMS. MID LEVEL MOISTURE WILL MOVE ACROSS REGION...UNDER A SOUTHWEST FLOW ALOFT. AIRMASS WILL BECOME UNSTABLE AFTER 18Z FOR ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. && .HYDROLOGY... NO SIGNIFICANT HYDROLOGICAL PROBLEMS ARE EXPECTED. HOWEVER SOME AREA STREAMS/RIVERS ARE RUNNING HIGH DUE TO SNOWMELT OR RELEASES FROM UPSTREAM RESERVOIRS. TWO DIFFERENT RIVER STATEMENTS HAVE BEEN ISSUED TO HIGHLIGHT THESE CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... GTF 85 53 92 56 / 20 20 20 40 CTB 81 50 84 53 / 0 20 20 40 HLN 84 52 89 55 / 20 10 20 40 BZN 81 46 85 50 / 10 10 20 40 WEY 73 37 75 42 / 20 20 30 50 DLN 78 46 80 49 / 10 10 20 40 HVR 86 54 94 58 / 10 20 10 40 LWT 81 51 89 55 / 20 30 10 40 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BLANK LONG TERM...SCHAUMANN AVIATION...WILLIAMSON DC WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 525 AM MDT SUN MAY 21 2006 MTZ008>015-044>055-221130- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 525 AM MDT SUN MAY 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON THROUGH EARLY THIS EVENING FOR THE FOLLOWING COUNTIES AND PARTS OF COUNTIES...FERGUS..JUDITH BASIN..CHOUTEAU..CASCADE..MEAGHER..BROADWATER..JEFFERSON..LEWIS AND CLARK..TETON..PONDERA..AND ALSO NORTHERN GALLATIN..SOUTHERN TOOLE..SOUTHERN LIBERTY..SOUTHERN HILL AND SOUTHWEST BLAINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506921.